Alert archive / Wisconsin / River Flood Warnings in 2010

River Flood Warning 20, NWS La Crosse, WI

June 23, 2010Crawford County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jun 23, 2010, 7:16 AM CDT for Crawford County, Wisconsin. It took effect at Jun 23, 2010, 4:15 PM CDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2010, 7:16 AM CDT (12:16 UTC)
In effect from
Jun 23, 2010, 4:15 PM CDT
Expired
Jun 25, 2010, 11:04 AM CDT
In force
43 hr
Issued by
NWS La Crosse, WI
Flood severity
Minor

County Crawford County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Gays Mills (GMIW3).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 23, 6:19 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 23, 6:19 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
619 AM CDT WED JUN 23 2010

.UPDATE...HAVE UPDATED GRIDS TO CANCEL THE FLASH FLOOD WATCH AND
CANCEL THE CONVECTIVE WATCHES. CONVECTIVE COMPLEX HAS BEEN MORE
PROGRESSIVE THAN EARLIER THOUGHT AND AS OF 11Z HAS PRETTY MUCH
EXITED THE FCST AREA. SHRA/TSRA CONTINUE OVER SOUTHERN IA...CLOSER
TO THE OUTFLOW BOUNDARY FROM THE CONVECTION EARLIER TONIGHT.
TRAJECTORY IS TAKING THIS CONVECTION MORE EASTERLY AND APPEARS THE
HEAVY RAIN THREAT WITH IT WILL STAY SOUTH OF THE FCST AREA THIS
MORNING. WITH THE BREAK AND FASTER EXIT OF THE CONVECTIVE
COMPLEX...WILL LOWER SHRA/ TSRA CHANCES FOR THE REST OF THE
MORNING MORE INTO THE 30 TO 60 PERCENT RANGE...VS. 70-95 PERCENT.

RRS

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT WED JUN 23 2010/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA...SEVERE/HEAVY RAIN
THREAT TODAY...SHRA/TSRA CHANCES AGAIN FRI NIGHT.

06Z DATA ANALYSIS HAD AN AREA OF LOW PRESSURE OVER SOUTHWEST MN
WITH A TROUGH TO THE SOUTHWEST TO SOUTHEAST NEB/CO. WV IMAGERY
SHOWED RATHER STRONG TROUGHING MOVING INTO NEB/SD...WITH SEVERAL
PIECES OF SHORTWAVE ENERGY MOVING EAST INTO THE REGION. 3HR
PRESSURE FALLS OF 1 TO 3 MB/3HRS FROM WESTERN MN TO EASTERN IA AHEAD
OF THE SHORTWAVES/TROUGH. THIS...ALONG WITH A VERY MOIST /PW VALUES
AROUND 2 INCHES/ AND UNSTABLE /MU CAPE OF 2K-3K J/KG/ BEING
ADVECTED NORTH ON A 40KT 850MB JET RESPONSIBLE FOR A VERY LARGE AREA
OF TSRA ACROSS NORTHERN IA/SOUTHERN MN/SOUTHWEST WI. RAIN AMOUNTS
OF 2 TO 4 INCHES HAD ALREADY FALLEN OVER PARTS OF NORTH-CENTRAL IA.

NO BIG ERRORS SEEN WITH 23.00Z MODEL INITIALIZATIONS...WITH
SOLUTIONS RATHER SIMILAR FOR TODAY THROUGH FRI NIGHT. DPROG/DT OF
500MB HGTS AT 23.00Z SHOWED MODEL RUNS OF 21.00Z AND 22.00Z VERIFIED
QUITE WELL ACROSS NOAM...WITH CONVERGENCE TOWARD A COMPROMISE OF
EARLIER RUNS. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY. THRU
36HRS MODELS HAVE TRENDED A BIT WEAKER WITH THE NEXT TROUGHING INTO
OR/WA AND A BIT FASTER WITH THE TROUGHING INTO THE EASTERN GREAT
LAKES. BETTER RUN-TO-RUN CONSISTENCY TO ECMWF. FOR 36-84HRS MODELS
SLOWLY CONVERGING TOWARD A COMPROMISE OF THEIR EARLIER RUNS ON
STRENGTH/TIMING OF FEATURES. ECMWF AGAIN WITH THE BETTER RUN-TO-RUN
CONSISTENCY. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED MODELS A BIT
WEAK WITH THE SOUTHWEST MN LOW. NAM/GEM/ECMWF BETTER THAN GFS WITH
THE SFC DEW POINTS ACROSS THE REGION. MODELS STRUGGLING WITH 00Z-06Z
PRECIP ACROSS THE REGION...HOWEVER ECMWF THE CLOSEST ON LOCATION BUT
ON THE LIGHT SIDE WITH AMOUNTS. LOCAL/REGIONAL RUC/WRF MODELS WITH
SOME BETTER DEPICTIONS OF THE PRECIP ACROSS THE REGION EARLY THIS
MORNING. OVERALL...FAVORED A BLEND OF THE LOCAL/REGIONAL RUC/WRF
MODELS FOR TODAY...THEN A MODEL BLEND LEAD BY ECMWF FOR TONIGHT THRU
FRI NIGHT. WITH SOME BETTER MODEL CONSENSUS...FCST CONFIDENCE
AVERAGE THIS CYCLE.

IN THE SHORT TERM...STRONGEST OF THE LOWER LEVEL THERMODYNAMIC
FORCING WILL PUSH EAST OF THE FCST AREA THRU THIS MORNING...WITH THE
LOWER LEVEL TROUGH AXIS PASSING BY 18Z. UNTIL IT DOES...850MB
TRANSPORT OF THE MOIST/UNSTABLE AIRMASS MENTIONED ABOVE...ALONG
WITH PV ADVECTION AHEAD OF THE MID LEVEL TROUGH AND DIVERGENCE UNDER
THE RIGHT ENTRANCE REGION OF A 90-110KT 300MB JET WILL CONTINUE TO
FUEL WIDESPREAD SHRA/TSRA. MANY OF THESE WILL REMAIN CAPABLE OF
RAINFALL RATES OF 1 TO 2 INCHES/HR. BULK OF THE FORCING/LIFT WILL
BE OVER THE AREA THRU ABOUT 15Z...WITH THE LIFT WANING/EXITING AFTER
15Z. RAISED RAIN CHANCES FOR THIS MORNING INTO THE 70 TO 100 PERCENT
RANGE. MID LEVEL TROUGH REMAINS WEST OF THE FCST AREA THRU 00Z. WITH
AREA STILL AHEAD OF THIS FEATURE AND SOME LINGERING LOWER LEVEL
FORCING/LIFT...CONTINUED A SHRA/TSRA CHANCE THRU THIS AFTERNOON...
HIGHEST OVER THE EAST END OF THE FCST AREA. MID LEVEL TROUGH
AXIS PASSES THIS EVENING. DEEPER MOISTURE AND LOWER LEVEL FORCING
WELL EAST OF THE AREA BY 00Z AS HIGH PRESSURE AND A DRIER LOW LEVEL
AIRMASS MOVES IN BEHIND THE DEPARTING LOW/TROUGH. LEFT TONIGHT DRY
WITH 850-700MB SUBSIDENCE SPREADING ACROSS THE AREA. DRIER HIGH
PRESSURE AND SHORTWAVE RIDGING BUILD ACROSS THE REGION FOR THU THRU
FRI. SOME MOISTURE BEGINS TO RETURN FOR LATER FRI...BUT MODELS A
BIT INCONSISTENT WITH THIS. WILL LEAVE FRI DRY FOR NOW. MORE
CONSISTENT SIGNAL FOR STRONGER 850MB MOISTURE TRANSPORT/THETA-E
CONVERGENCE TO SPREAD INTO THE AREA FRI NIGHT...AHEAD OF THE NEXT
TROUGH MOVING THRU THE NORTHERN ROCKIES AND SFC-850MB TROUGH MOVING
ACROSS THE NORTHERN PLAINS. STRONGER FORCING APPEARS TO BE OVER
NORTHERN MN/WI...MAINLY NORTH OF A WARM FRONT EXPECTED TO LAY
ACROSS SOUTHERN MN/CENTRAL WI. HIGHEST SHRA/TSRA CHANCES FOR FRI
NIGHT ALREADY ALIGNED ACROSS THE NORTHEAST HALF OF THE FCST AREA AND
APPEAR WELL TRENDED.

FAVORED A BLEND OF NUMERICAL TEMP GUIDANCE FOR MUCH OF TODAY THRU
FRI NIGHT. WITH INCREASING SOUTHERLY FLOW AND PARTLY CLOUDY/MOSTLY
SUNNY SKIES EXPECTED FRI...DID FAVOR WARMER OF GUIDANCE HIGHS FOR
FRI.

LONG TERM...SATURDAY THROUGH TUESDAY

NOT MUCH TIME SPENT DIGGING INTO DAY 4-7 PORTION OF FCST AGAIN THIS
CYCLE. 23.00Z MEDIUM RANGE MODELS REMAIN CONSISTENT WITH BRINGING A
SHORTWAVE TROUGH AND SFC TROUGH/FRONT ACROSS THE REGION SAT...WITH
ANOTHER ONE CENTERED ON SUN. FCST GRIDS CARRY SHRA/TSRA CHANCES FROM
SAT THRU SUN NIGHT AND THIS APPEARS WELL TRENDED. POTENTIAL FOR MORE
STRONG TO SEVERE TSRA AND HEAVY RAINS THESE PERIODS. PLENTY OF TIME
TO REFINE THE DETAILS OF THIS. DRIER NORTHERLY FLOW AND CANADIAN
HIGH PRESSURE SLATED TO BUILD IN FOR MON/TUE...WITH DRY FCST THESE
DAYS LOOKING WELL TRENDED FOR NOW. WARM TEMPS SAT WITH A SLOW
COOLING TREND THROUGH TUE LOOKS WELL TRENDED AS WELL...WITH NO
CHANGES MADE TO FCST GRIDS BEYOND SAT.

HYDROLOGY...FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS MOST OF THE
SOUTHERN 2/3 OF THE FCST AREA THROUGH 18Z. FLASH FLOOD WARNINGS
ALREADY POSTED FOR SEVERAL COUNTIES WHERE RADAR/OBS INDICATE AS MUCH
AS 2 TO 3 INCHES OF RAIN HAD FALLEN AS OF 08Z. AS OF 08Z...TSRA
CAPABLE OF 1 TO 2 INCHES OF RAIN/HR OVER MUCH OF THE SOUTHERN 2/3 OF
THE FCST AREA. HEAVIEST OF CONVECTION EXPECTED TO BE EAST OF THE
AREA BY 18Z...WITH TIMING OF WATCH LOOKING GOOD AT THIS TIME.

AVIATION...TODAY AND TONIGHT

COMPLICATED WEATHER SCENARIO WITH AVIATION CONCERNS EARLY THIS
MORNING...AS A STRONG INTERACTION BETWEEN THE LOW LEVEL JET/MOISTURE
RETURN AND A WEST TO EAST RUNNING SFC BOUNDARY RESULTS IN EAST
MOVING BANDS OF SHRA/TS. HEAVY RAIN...WITH REDUCTIONS IN VSBY WILL
RESULT...AS LOW AS 1-2SM AT TIMES. IN ADDITION...THERE COULD BE
BOWING SEGMENTS WITH THE STRONGER STORMS...LEADING TO A THREAT FOR
STRONG AND GUSTY WINDS THAT COULD IMPACT KRST/KLSE THROUGH 10Z. BY
12Z...THIS THREAT SHOULD BE GONE...ALTHOUGH THE SHRA/TS WILL
CONTINUE THROUGH MOST OF THE MORNINGS HOURS. A FRONTAL PASSAGE THIS
MORNING WILL LEAD TO A SHIFT TO NORTHWEST WINDS...WHICH COULD BE
FAIRLY BREEZY THIS AFTERNOON. HIGH PRESSURE THEN BUILDS IN
TONIGHT...WHICH SHOULD RESULT IN SOME CLEARING SKIES. IT DOESN/T
APPEAR THAT WINDS WILL LIGHTEN UP ENOUGH/DECOUPLE TO WHERE DENSE FOG
WOULD BE A CONCERN AT KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
LONG TERM....RRS
Hazardous weather outlook, Jun 23, 6:38 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
638 AM CDT WED JUN 23 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
638 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE AREA TODAY. WITH A
FASTER EXIT OF LAST NIGHTS SHOWERS AND THUNDERSTORMS...ENOUGH
SUNSHINE AND DAYTIME WARMING MAY OCCUR FOR THE AIRMASS OVER THE
AREA TO BECOME QUITE UNSTABLE BY THIS AFTERNOON. IF THIS OCCURS...A
FEW OF THE STORMS THIS AFTERNOON MAY REACH SEVERE LEVELS. THE MAIN
THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM FRIDAY
NIGHT THROUGH SUNDAY. THOUGH DETAILS ARE FAR FROM CERTAIN...IT
APPEARS THERE MAY BE A THREAT OF SEVERE WEATHER WITH A FEW OF THE
STORMS LATE FRIDAY NIGHT AND SATURDAY MORNING...AND AGAIN SUNDAY
AFTERNOON. THE MAIN THREATS WOULD BE DAMAGING WINDS...LOCALLY
HEAVY RAINS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. WITH
HEAVY RAINFALL HAVING OCCURRED OVER PARTS OF THE AREA LAST NIGHT...
RAINFALL OR ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Local storm report, Jun 23, 4:51 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     TSTM WND DMG     8 SW HAWKEYE            42.86N 92.06W
06/23/2010                   FAYETTE            IA   LAW ENFORCEMENT

            TREE DOWN...WINDOWS BROKEN...PROPANE LEAK AT RESIDENCE.

&&

RIECK
Local storm report, Jun 23, 5:11 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     2 NW ARLINGTON          42.77N 91.70W
06/23/2010                   FAYETTE            IA   BROADCAST MEDIA

            2 HOG CONFINEMENT BUILDINGS WITH ROOFS CAVED IN ON 45/G.
            AVENUE. TIME ESTIMATED BASED ON RADAR.

&&

HALBACH
Local storm report, Jun 23, 5:54 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     FLASH FLOOD      3 N RICHLAND CENTER     43.38N 90.38W
06/23/2010                   RICHLAND           WI   EMERGENCY MNGR

            REPORTS OF NUMEROUS LANDSLIDES ACROSS RICHLAND
            COUNTY...ALONG HIGHWAY AS WELL AS HIGHWAY 171

&&

HALBACH
Local storm report, Jun 23, 6:23 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      RENO                    43.60N 91.28W
06/23/2010                   HOUSTON            MN   LAW ENFORCEMENT

            MUDSLIDES REPORTED OVER HIGHWAY 26. TIME ESTIMATED.

&&

SHEA
Local storm report, Jun 23, 6:25 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLOOD            3 N STODDARD            43.70N 91.22W
06/23/2010                   VERNON             WI   LAW ENFORCEMENT

            EROSION AND DEBRIS ON SOME ROADS. PONDING OF WATER IN
            MANY LOCATIONS.

&&

SHEA
Special weather statement, Jun 23, 6:44 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 AM CDT WED JUN 23 2010

IAZ008>010-018-019-029-MNZ094>096-WIZ053-055-231245-
CHICKASAW-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER-
RICHLAND-VERNON-WINNESHIEK-
644 AM CDT WED JUN 23 2010

...HEAVY RAIN OVERNIGHT COULD CAUSE TRAVEL PROBLEMS THIS MORNING...

NUMEROUS THUNDERSTORMS AND ASSOCIATED HEAVY RAIN OVERNIGHT ACROSS
NORTHERN IOWA...FAR SOUTHERN MINNESOTA AND INTO SOUTHWEST WISCONSIN
PRODUCED FLASH FLOODING OR PONDING OF WATER. EVEN MUDSLIDES WERE
REPORTED IN STEEPER TERRAIN.

WHILE THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA AND THE FLASH
FLOOD WATCH IS NO LONGER IN EFFECT...THERE COULD BE LOCALIZED
FLOODING ISSUES INCLUDING CLOSED OR DAMAGED ROADS. DO NOT DRIVE INTO
HIGH WATER AND BE ALERT DURING THE MORNING DRIVE FOR DAMAGE.

REMEMBER...FLASH FLOODING IS THE LEADING THUNDERSTORM RELATED KILLER.
DRIVE CAUTIOUSLY UNTIL HIGH WATER SUBSIDES TODAY.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:13 AM CDTSevere Thunderstorm WarningARXVernon52 min
Jun 23, 2:44 AM CDTSevere Thunderstorm WarningARXCrawford, Grant61 min
Jun 23, 3:26 AM CDTSevere Thunderstorm WarningARXCrawford, Richland, Vernon32 min
Jun 23, 4:07 AM CDTSevere Thunderstorm WarningARXGrant24 min
Jun 23, 5:44 AM CDTFlash Flood WarningARXRichland4 hr
Jun 23, 6:26 AM CDTRiver Flood WarningARXCrawford, Vernon26 hr
Jun 23, 7:16 AM CDTRiver Flood WarningARXRichland, Vernon36 hr
Jun 23, 7:16 AM CDTRiver Flood WarningARXCrawford, Vernon26 hr
Jun 23, 7:16 AM CDTRiver Flood WarningARXCrawford36 hr
Jun 23, 12:24 AM CDTAreal Flood AdvisoryARXMower3 hr
Jun 23, 12:17 AM CDTAreal Flood AdvisoryARXMitchell3 hr
Jun 23, 1:06 AM CDTFlash Flood WarningARXFloyd, Mitchell4 hr
Jun 23, 1:41 AM CDTFlash Flood WarningARXChickasaw, Fayette, Howard, Winneshiek3 hr
Jun 23, 1:50 AM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Howard, Winneshiek55 min
Jun 23, 2:19 AM CDTSevere Thunderstorm WarningARXFayette26 min

Nearby

River Flood Warnings in Wisconsin, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.